Signs & Symptoms
If you know what to look for, you may spot physical signs of your loved one’s heroin use. Look for small glass or metal pipes, rubber tubing, syringes, and cigarette lighters. Your loved one may also leave belts or dirty spoons lying around, both of which are often used when taking heroin. Heroin itself may look like a powder or a crumbly material, ranging from white to dark brown, or it could be a sticky black substance.
Keep an eye open for symptoms of heroin use as well. A heroin user’s pupils constrict. Heroin users often drop off to sleep suddenly, with breathing slowing down, and skin may flush. Users often become itchy and constipated, so look for overuse of laxatives. Heroin users also experience nausea and vomiting, and their thinking processes can become fuzzy, unclear, and deteriorated.
Withdrawal from heroin occurs after a user’s body becomes physically dependent on the drug and when the user hasn’t ingested the drug in a while. Withdrawal symptoms are so unpleasant that they are often a motivation for users to continue abusing the drug. Symptoms experienced during withdrawal include extreme anxiety, insomnia, abdominal cramps and diarrhea, nausea and vomiting, extreme sweating, aching muscles, and agitation.
Undergoing withdrawal while under medical supervision is the safest way to approach detoxification, minimizing the risk of relapsing. Medically supervised detox often includes the use of medications endorsed by SAMSHA to lessen the unpleasantness and severity of withdrawal symptoms. Undergoing supervised detox in a safe and comfortable environment increases the likelihood of successful recovery from addiction.
It is remarkably easy to overdose on heroin; this is one of the things that makes the drug so very dangerous. Deaths from heroin overdoses have been increasing in recent years, nearing 11,000 in 2014 and continuing to climb.
A heroin overdose requires immediate, urgent medical attention. Factors that may affect the probability of an overdose include the amount of heroin used, the purity of the drug, the age of the user, the user’s weight, and the ingestion of any other substances at the same time.
A heroin overdose affects the entire body, with signs showing up in different ways. If you are concerned about a possible overdose, look for these signs:
- A weak pulse
- Extreme drowsiness or repeated loss of consciousness
- Pinpoint-size pupils
- Slow or extremely shallow breathing
- Delirium and disorientation
- Nails and/or lips that look bluish
- Sustained loss of consciousness or coma
If you see these signs in your loved one, seek emergency medical help immediately.